Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS El Paso, TX

March 18, 2018Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 18, 2018, 7:20 AM MDT for Hudspeth County, Texas. It took effect at Mar 18, 2018, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 7:20 AM MDT (13:20 UTC)
In effect from
Mar 18, 2018, 1:00 PM MDT
Expired
Mar 18, 2018, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS84 KEPZ 181320
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
720 AM MDT Sun Mar 18 2018

...DANGEROUS FIRE WEATHER CONDITIONS OVER HUDSPETH COUNTY...

.Critical fire weather conditions expected in portions of Hudspeth
county ahead of an upper trough. The combination of strong winds
and very low relative humidities will result in dangerous fire
conditions. Sustained winds of 25 to 35 mph and stronger wind
gusts during peak diurnal heating brings very dangerous 
conditions for outdoor burning in the afternoon and early evening
hours.


TXZ056-190100-
/O.NEW.KEPZ.FW.W.0004.180318T1900Z-180319T0100Z/
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
720 AM MDT Sun Mar 18 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG WINDS FOR HUDSPETH
COUNTY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 7 PM MDT this evening. 

* AFFECTED AREA...Hudspeth County.

* WIND...Strong winds of 25 to 35 mph with gusts between 40 to 50
  mph along east slopes of area mountains.

* HUMIDITY...10 to 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

29

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 3:09 AM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 18, 3:09 AM MDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
309 AM MDT Sun Mar 18 2018

.SYNOPSIS...
Today will be windy and in many areas dusty across the Borderland.
A cold front will move through before peak afternoon heating so
temperatures will be down several degrees from yesterday. Monday
and Tuesday will be quiet with temperatures a little below normal.
By Wednesday an upper ridge will bring a significant warming trend
with afternoon lowland temperatures at or above 80 degrees into
the weekend. The next Pacific system could bring more gusty winds
and blowing dust Thursday afternoon.

&&

.DISCUSSION...
The 00Z model runs have increased the wind potential a little for
today, with a wind advisory in effect this afternoon and early
evening for most of our area. It will be upgraded to a high wind
warning for our Sacramento Mountains zones shortly as winds could
easily gust to more than 60 mph there. The upper trough and
associated cold front will pass by a little early for peak wind
potential and result in about 8 degrees of cooling compared to
Saturday's max temps. This will reduce the blowing dust potential
slightly as well, but don't get excited --- there should still be
plenty of dust in the air.

A second weaker short wave will insure that Monday will remain
cooler than normal but with much less wind. Tuesday will begin to
warm up but an upper ridge moving in will bring the biggest
temperature jump on Wednesday, with southwest flow ahead of the
next upper trough causing lowland temps to peak in the low to mid
80s Thursday. In fact, it's possible we'll see lowland temps at or
above 80 Wednesday through Saturday. The only downside for us warm
weather lovers is the trough passage late in the week that could
make Thursday another windy and dusty day...perhaps followed by
yet another one Saturday. At least the current models have the
wind potential for those a little less than today's system. And
the rain lovers will have to depend on their tear drops as the
pattern is mainly dry through this forecast period.

&&

.AVIATION...Valid 18/12Z-19/12Z... VFR conditions will continue
thru the TAF period. However some reduction in visibility will be
possible after 18Z due to localized BLDU. Expect P6SM FEW-SCT100
SCT-BKN250 with SW winds continuing. Expect winds 12 to 15 knots
gusting 20 to 25 knots through 18Z. After 18Z look for increasing
SW winds of 25 to 30 knots gusting 35 to 40 knots.

&&

.FIRE WEATHER...
An approaching upper disturbance will bring stronger winds to the
area today. However, temperatures will be a few degrees cooler,
resulting in min RH values above critical thresholds through the
day. Mainly dry conditions will be the rule with this system with
the exception of a few stray showers over northwestern fire zones
mainly this morning. Warm conditions will return by midweek with
a continuation of dry surface conditions. Lowland Min RH values
will run between 10 and 15 percent through the week. This combined
with increasing winds Thursday into the weekend could result in
critical fire weather conditions across the region later in the
extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  42  64  40 /   0   0   0   0
Sierra Blanca           66  38  63  38 /   0   0   0   0
Las Cruces              62  35  62  35 /   0   0   0   0
Alamogordo              62  36  60  34 /   0   0   0   0
Cloudcroft              42  24  44  25 /   0   0   0   0
Truth or Consequences   60  34  61  34 /   0   0   0   0
Silver City             50  30  56  32 /  10   0   0   0
Deming                  60  32  62  33 /   0   0   0   0
Lordsburg               58  32  60  34 /  10   0   0   0
West El Paso Metro      64  41  63  40 /   0   0   0   0
Dell City               68  37  66  35 /   0   0   0   0
Fort Hancock            69  41  66  39 /   0   0   0   0
Loma Linda              61  38  60  40 /   0   0   0   0
Fabens                  67  40  65  38 /   0   0   0   0
Santa Teresa            64  39  63  37 /   0   0   0   0
White Sands HQ          63  38  62  37 /   0   0   0   0
Jornada Range           62  32  62  31 /   0   0   0   0
Hatch                   63  32  64  32 /   0   0   0   0
Columbus                63  36  63  36 /   0   0   0   0
Orogrande               64  38  62  37 /   0   0   0   0
Mayhill                 52  31  53  29 /   0   0   0   0
Mescalero               51  30  52  30 /   0   0   0   0
Timberon                50  29  50  30 /   0   0   0   0
Winston                 52  31  56  32 /  10   0   0   0
Hillsboro               56  33  60  34 /   0   0   0   0
Spaceport               61  32  61  32 /   0   0   0   0
Lake Roberts            49  28  56  30 /  10   0   0   0
Hurley                  53  29  58  31 /  10   0   0   0
Cliff                   55  24  58  25 /  10   0   0   0
Mule Creek              52  24  58  25 /  20   0   0   0
Faywood                 55  31  59  33 /  10   0   0   0
Animas                  60  33  63  34 /  10   0   0   0
Hachita                 60  32  62  33 /   0   0   0   0
Antelope Wells          63  33  64  35 /   0   0   0   0
Cloverdale              57  35  61  38 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ402>417.

TX...Wind Advisory from noon today to 8 PM MDT this evening for
     TXZ418>424.

&&

01 Fausett
Hazardous weather outlook, Mar 18, 6:40 AM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
640 AM MDT Sun Mar 18 2018

NMZ401>417-TXZ418>424-191245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
640 AM MDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Strong gusty winds and blowing dust can be expected, especially
during the afternoon hours. Winds will be west-southwest 25-35 mph
with gusts to 50 mph early this afternoon before shifting to
west-northwest and decreasing somewhat from west to east. Blowing
dust and low visibilities will be hazardous to drivers, especially
along I-10 west of Lordsburg during the early afternoon hours.
Also cross winds along north-south aligned highways will make
vehicles difficult to handle. Winds will be even stronger in the
Sacramento Mountains with gusts to more than 60 mph. Winds will
decrease significantly after sunset, though could still be strong
and gusty along the eastern slopes of the Franklin and Organ
Mountains until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thursday and Saturday could be windy and dusty, though at this
time those wind events do not look as strong as today's.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.